Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 43, NWS Morristown, TN

June 28, 1997Cherokee County, North Carolina

NWS Morristown, TN issued this flash flood warning at Jun 28, 1997, 6:18 PM EDT for Cherokee County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1997, 6:18 PM EDT (22:18 UTC)
Expired
Jun 28, 1997, 10:15 PM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 282220
FFWMRX
NCC039-290215-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
618 PM EDT SAT JUN 28 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1015 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST NORTH CAROLINA
 
   ...CHEROKEE COUNTY
 
HEAVY RAIN HAS FALLEN OVER MUCH OF CHEROKEE COUNTY LATE THIS
AFTERNOON. SPOTTER REPORTS AND RADAR ESTIMATES INDICATE THAT
2 TO 3 INCHES OF RAIN HAS FALLEN IN A GENERAL WEST TO EAST
LINE EXTENDING FROM NEAR LIBERTY AND AND SUIT TO NEAR MURPHY.
IN ADDITION...URBAN FLOODING HAS BEEN REPORTED IN ANDREWS IN THE
NORTHEAST CORNER WHERE GREATER THAN 2 INCHES OF RAIN HAS FALLEN.
 
HOWEVER...THE GREATEST THREAT OF CONTINUED FLOODING THIS EVENING
IS ALONG THE WEST TO EAST BAND STRETCHING FROM SUIT TO MURPHY.  THE
CHEROKEE COUNTY SHERIFFS DEPARTMENT HAS REPORTED PARTS OF SEVERAL
ROADS UNDER WATER FROM THE HEAVY RAIN.
 
AROUND THE SUIT COMMUNITY...BEAR PAW CREEK WAS OUT OF ITS BANKS
NEAR CROW ROAD.  ALSO...HIGHWAY 294 AND 60 HAVE BEEN CLOSED DUE
TO WATER COVERING THE ROAD.  IN ADDITON...PEACHTREE CREEK HAS
EXCEEDED ITS BANKS NEAR THE COMMUNITY OF PEACHTREE AND HIGHWAY 64
EAST OF MURPHY WAS UNDER WATER.
 
ALTHOUGH MUCH OF THE HEAVIER RAIN HAS ENDED OVER THE COUNTY...A FEW
SHOWERS WILL CONTINUE TO DRIFT SLOWLY NORTH ACROSS THE REGION AND
WATER WILL CONTINUE TO DRAIN OFF THE HIGHER TERRAIN INTO THE FLOODED
AREAS THROUGH LATE EVENING CREATING HAZARDOUS CONDITIONS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:50 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 28, 2:50 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
248 PM EDT SAT JUN 28 1997

SHORT-TERM...RATHER UNEXPECTED PLAYERS IN TODAY'S CONVECTION HAVE BEEN
WELL-DEFINED OUTFLOW BOUNDARIES WHICH INCREASED COVERAGE ESPECIALLY
OVER PLATEAU COUNTIES.  ADAP HAS ALSO SHOWN CONVERGENCE IN SMOKIES
AND EXTRM SRN MTNS INTO CLAY AND CHEROKEE COUNTIES.  PLATEAU STORMS
MOVING EVER SO SLOWLY EWD WHILE ELSW STORMS APPR NEAR STNRY.  ISOLD
RW/TSTMS EVEN INTO SWRN VA COUNTIES ATTM.  FWC POPS COULD BE A BIT TOO
HIGH IN FEW AREAS FOR TNGT...BUT WITH WEAK SHRTWV CONTG TO APCH...WILL
NEED AT LEAST HIGH CHC POPS.  AGREE WITH CRW PER COORD CALL ON 40%
POPS STILL GOOD FOR TNGT.  STORMS HAVE BRIEFLY PULSED BUT SEEM TO HAVE
TROUBLE MAINTAINING ANY SIGNIFICANT INTENSITY...WHICH MAKES SENSE
GIVEN SUCH WEAK WINDS ALOFT.  SEEMS TO ME MORE OF A FLASH FLOOD THREAT
GIVEN SLOW MOVMT AND HIGH PRECIPTBL WATER VALUES.

LATER PERIODS...ALREADY READ RDU SFD AND JUST COORDINATED WITH MEM.
SEEMS BEST BET TO GO OVERALL WITH WETTER NGM SOLUTION AND HIGHER POPS.
EXCEPTION WOULD BE SWRN VA AND EXTRM NE TN ZONES...WHERE DRIER
ETA MDL AND LOWER FAN POPS LOOK BEST.  OTRW...CAN'T ARGUE WITH HIGH
CHC TO LIKELY dPOPS GIVEN INCRSG MOISTURE/INSTBY...UPSLOPE INTO MTNS
AND CONTD TRACK OF AT LEAST WEAK SHRTWVS THRU MON.

FOR TEMPS...I WOULD GO CLOSER TO WARMER FWC ON BOTH MAXES AND MINS.

TG/10

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.